A case of cerebral edema resulting from acute sodium valproate poisoning in a 19 year old male is reported from Northwick Park and East Birmingham Hospitals, UK. On admission the patient was unconscious and the plasma valproate concentration was 900 mg/L. He had taken 1200 mg of sodium valproate along with 1500 mg of aspirin. The salicylate blood level was 70 mg/L. CT showed gross cerebral edema with slit-like ventricles and absence of cortical sulci and basal cisterns. Gastric lavage, fluid restriction and IV dexamethasone resulted in slow recovery. Acute complications included liver and renal dysfunction, hypocalcaemia and generalized muscle spasms. [1]

COMMENT. External leakage from feeding gastrostomies was reported in 4 of 8 children who received valproate sprinkle at the Hennepin County Medical Center, Minneapolis, MN [2]. Adherence of undissolved valproate particles to the exterior of the tube appeared to prevent the close approximation of the tube to the gastrostomies stoma. The problem was reduced by changing the tube more frequently or using a larger size tube.